High Wind, Roberts
- When
- December 18, 12:40 PM CST
- Where
- Roberts forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
High winds occurred on the backside of a retreating surface high pressure area to the lee side of the Sisseton Hills. Sixty mph plus winds along with the surface snow brought whiteout conditions on I-29 southwest of Peever for a short period of time.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds occurred on the backside of a retreating surface high pressure area to the lee side of the Sisseton Hills. Sixty mph plus winds along with the surface snow brought whiteout conditions on I-29 southwest of Peever for a short period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 18, 11:13 AM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
1113 AM CST Sun Dec 18 2016
.UPDATE...
Issued at 1025 AM CST Sun Dec 18 2016
Temperatures and wind chills are still bitterly cold this morning,
but conditions are slowly improving. South to southwest are
picking up while temps slowly rise, but wind chill readings are
still in the 25 below zero to 45 below zero range for most areas.
Wind Chill Warning remains in effect until 18Z. Otherwise, will
see some mid and high level clouds moving through today as highs
struggle to reach the single digits and teens. Some areas across
the eastern CWA may fail to reach zero today.
&&
.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 320 AM CST Sun Dec 18 2016
Records have fallen for December 17th minimum temperatures, and
again for December 18th. It's been -37 at ABR, shattering the 1951
record of -28 for December 18th. Even Watertown has fallen into the
-30 range, breaking the 1983 record of -24.
All this cold air should help freeze more of the Missouri River/Lake
Oahe. Other than a 2 hour break from SCT-BKN clouds at PIR between
14 and 17Z Saturday, and now since 06Z, they had been stuck in
clouds for well over a day and a half. Wind shifts have made all
the difference, currently bringing the clouds to western Potter and
Sully Counties.
The sfc high centered across NE and western KS early this morning,
extends a ridge across eastern SD. With winds of 3-10kts, wind chill
readings have fallen into the 30 to 50F range across most sites. It
will take until closer to 18Z before most sites rise above -25 wind
chill. Will keep the current Wind Chill Warning headlines in place
as is.
Warm air advection will increase this afternoon, as the sfc ridge
shifts into eastern MN and deeper low pressure slides northern
Alberta. Expect temps to rise into the single digits above zero
across much of the area today on increasing south-southwesterly
winds. These winds will be most pronounced over the Coteau region of
eastern SD, as 925 mb winds of 40 to 45 knots develop with a
strengthening inversion. Blowing snow will be a concern with these
winds. Will need to monitor observations later tonight into early
Monday morning. Winds may temporarily decrease to around 20kts or
less Monday afternoon, before increasing again in the same area
Monday night.
Temperatures may top out in the 30s on Tuesday, a 60 degree change
from our current conditions.
.LONG TERM...(Tuesday Evening through Saturday)
Issued at 320 AM CST Sun Dec 18 2016
The models and gefs ensembles all indicate that the Tuesday
night/Wednesday short wave trough coming across the region may be
more significant than previously shown with better chances of snow.
With highs in the upper 20s to the mid 30s, there may be the
possibility of a mix in central sd. Thus, increased pops a little
with this system. Otherwise, the upper level flow continues from the
west to northwest through the period. The models show another short
wave trough coming across the region Thursday night through Friday
night. The GFS and EC both showed indications of light qpf with this
system along with a cold front dropping in behind Friday night.
Superblend had it dry at this time and suspect it will be adding
something in next time around if models continue to be consistent.
Temperatures from Wednesday through Friday look to be above normal
in the mid 20s to the mid 30s with a cool down for Saturday with
highs back into the teens and lower 20s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1112 AM CST Sun Dec 18 2016
VFR conditions for all terminals. Could see wind shear conditions
overnight with a wind out of the southwest at around 35kts just
off the surface.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST /11 AM MST/ today for
SDZ003>011-015>023-033>037-045-048-051.
MN...Wind Chill Warning until noon CST today for MNZ039-046.
&&
UPDATE...TMT
SHORT TERM...KF
LONG TERM...Mohr
AVIATION...ConnellyHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 555 AM CST SUN DEC 18 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 555 AM CST SUN DEC 18 2016 /455 AM MST SUN DEC 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXTREMELY COLD WIND CHILL VALUES FROM 30 BELOW ZERO TO NEAR 60 BELOW ZERO WILL REMAIN OVER THE REGION THIS MORNING. SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 AM CST SUN DEC 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM EXTR WIND CHILL 3 ESE ABERDEEN 45.46N 98.41W
12/18/2016 M-58 F BROWN SD ASOS
ASOS STATION ABERDEEN RGNL AP /ABR/.
0455 AM EXTR WIND CHILL 1 SSE GROTON 45.44N 98.09W
12/18/2016 M-49 F BROWN SD MESONET
MESONET STATION GROTON /C0121/.
0859 PM EXTR WIND CHILL 4 SW HILLHEAD 45.80N 97.45W
12/17/2016 M-48 F MARSHALL SD MESONET
MESONET STATION HILLHEAD 3 WSW /MRLS2/.
0553 AM EXTR WIND CHILL 1 E WATERTOWN 44.91N 97.15W
12/18/2016 M-48 F CODINGTON SD ASOS
ASOS STATION WATERTOWN MUNI AP /ATY/.
0815 PM EXTR WIND CHILL 10 W LONG LAKE 45.88N 99.41W
12/17/2016 M-47 F MCPHERSON SD MESONET
MESONET STATION EUREKA 13 ENE /LLKS2/.
0519 AM EXTR WIND CHILL 5 S RICHMOND LAKE REC A 45.47N 98.62W
12/18/2016 M-46 F BROWN SD MESONET
MESONET STATION ABERDEEN 6.5 W /E2245/.
0530 AM EXTR WIND CHILL 9 E LEES CORNER 44.08N 99.15W
12/18/2016 M-46 F BUFFALO SD MESONET
MESONET STATION LEES CORNER 8 E /E0083/.
0605 AM EXTR WIND CHILL 3 WSW GRACEVILLE 45.56N 96.49W
12/18/2016 M-45 F BIG STONE MN MESONET
MESONET STATION GRACEVILLE 2 W /MN036/.
1046 PM EXTR WIND CHILL 2 NW SHAMBO RANCH 45.55N 101.87W
12/17/2016 M-45 F CORSON SD MESONET
MESONET STATION SHAMBO RANCH 2 NNW /E4353/.
0852 PM EXTR WIND CHILL 4 NW LANTRY 45.06N 101.47W
12/17/2016 M-44 F DEWEY SD MESONET
MESONET STATION LANTRY 3 NW /LANS2/.
0605 AM EXTR WIND CHILL 6 NE LOYALTON 45.35N 99.19W
12/18/2016 M-44 F EDMUNDS SD MESONET
MESONET STATION LOYALTON 5 NE /E7194/.
0152 AM EXTR WIND CHILL 1 ENE MOBRIDGE 45.55N 100.41W
12/18/2016 M-43 F WALWORTH SD ASOS
ASOS STATION MOBRIDGE MUNI AP /MBG/.
0315 AM EXTR WIND CHILL 1 WNW SAINT LAWRENCE 44.53N 98.96W
12/18/2016 M-43 F HAND SD MESONET
MESONET STATION MILLER 1 ENE /KMKA/.
0435 AM EXTR WIND CHILL 2 N BRITTON 45.82N 97.74W
12/18/2016 M-43 F MARSHALL SD MESONET
MESONET STATION BRITTON 1 NNE /KBTN/.
0359 AM EXTR WIND CHILL 13 N VIVIAN 44.12N 100.30W
12/18/2016 M-41 F LYMAN SD MESONET
MESONET STATION VIVIAN 12 N /RFPS2/.
0536 AM EXTR WIND CHILL 5 SW WALLACE 45.04N 97.55W
12/18/2016 M-41 F CLARK SD MESONET
MESONET STATION WALLACE 4 SW /AU451/.
1256 AM EXTR WIND CHILL 2 ENE SISSETON 45.67N 97.00W
12/18/2016 M-40 F ROBERTS SD ASOS
ASOS STATION SISSETON MUNI AP /8D3/.
1245 AM EXTR WIND CHILL HOVEN 45.24N 99.78W
12/18/2016 M-39 F POTTER SD MESONET
MESONET STATION HOVEN /E1010/.
1215 AM EXTR WIND CHILL 1 ESE FAULKTON 45.03N 99.11W
12/18/2016 M-38 F FAULK SD MESONET
MESONET STATION FAULKTON /K3FU/.
0616 AM EXTR WIND CHILL 3 SW WHEATON 45.78N 96.54W
12/18/2016 M-37 F TRAVERSE MN AWOS
AWOS STATION WHEATON /ETH/.
1230 AM EXTR WIND CHILL SELBY 45.51N 100.03W
12/18/2016 M-36 F WALWORTH SD MESONET
MESONET STATION SELBY /SLBST/.
0553 AM EXTR WIND CHILL 2 ENE PIERRE 44.38N 100.29W
12/18/2016 M-36 F HUGHES SD ASOS
ASOS STATION PIERRE MUNI AP /PIR/.
1134 PM EXTR WIND CHILL 1 E ORTONVILLE 45.31N 96.42W
12/17/2016 M-35 F BIG STONE MN AWOS
AWOS STATION ORTONVILLE /VVV/.
0935 PM EXTR WIND CHILL 2 W ONIDA 44.70N 100.10W
12/17/2016 M-35 F SULLY SD MESONET
MESONET STATION ONIDA 1 W /K98D/.
0603 PM EXTR WIND CHILL 3 S WEBSTER 45.29N 97.51W
12/17/2016 M-35 F DAY SD MESONET
MESONET STATION WEBSTER 3 S /K1D7/.
&&
NWS ABERDEEN SD
IRIS SYSTEMSpecial Weather Statement National Weather Service Aberdeen SD 1132 AM CST Sun Dec 18 2016 SDZ008-021-190300- Roberts-Grant- Including the cities of...Sisseton...Milbank 1132 AM CST Sun Dec 18 2016 Locally strong and gusty winds are expected along the eastern slopes of the Sisseton Hills today and tonight. Westerly winds of 25 to 35 mph with occasional gusts over 50 mph are likely through the afternoon and evening. Winds will increase tonight with gusts over 60 mph possible. The locations most affected will be the higher terrain areas of the Sisseton Hills as well as up to 15 miles east of the hills. This includes Interstate 29 between Summit and Peever...or between mile markers 210 and 225. U.S. Highway 12 from Summit to Milbank may also experience strong winds. The strong winds will promote blowing and drifting snow...along with very low visibility and possible white out conditions. Anyone with travel plans across far northeast South Dakota should be prepared for inclement weather and are urged to slow down and allow for extra distance between vehicles if need be. Connelly
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670113.